Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Northern Indiana

March 14, 2019LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 14, 2019, 2:23 PM CDT for LaPorte County, Indiana. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 2:23 PM CDT (19:23 UTC)
Expired
Mar 14, 2019, 3:00 PM CDT
In force
37 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 2:35 PM CDTHAIL 1.75Wanatah, INPICTURE POSTED ON TWITTER OF GOLF BALL SIZE HAIL.
Mar 14, 2:54 PM CDTTSTM WND GST 602 W Byron, IN
Mar 14, 2:54 PM CDTHAIL 0.7La Porte, INHAIL COVERING THE GROUND IN PARTS OF TOWN.
Mar 14, 2:54 PM CDTHAIL 1.252 W Byron, IN
Mar 14, 2:58 PM CDTHAIL 1.753 N Kingsbury, INBRIEF PERIOD OF HAIL WITH A FEW REACHING GOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KIWX 141923
SVRIWX
INC091-142000-
/O.NEW.KIWX.SV.W.0001.190314T1923Z-190314T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
223 PM CDT THU MAR 14 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern La Porte County in northwestern Indiana...

* Until 300 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located over Malden,
  moving northeast at 70 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Michigan City, La Porte, Westville, Trail Creek, Long Beach,
  Wanatah, Pottawattamie Park, Michiana Shores, Byron, Hudson Lake,
  Waterford, Pinhook, South Wanatah, Otis, Pottawattomie Park,
  Rolling Prarie, Union Mills, Pinola, Hesston and Springville.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8693 4172 8691 4174 8692 4176 8690
      4176 8652 4171 8652 4134 8693
TIME...MOT...LOC 1922Z 224DEG 61KT 4140 8701 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Brown/Morris
1 follow-up statement
912 
WWUS53 KIWX 141933
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
233 PM CDT THU MAR 14 2019

INC091-142000-
/O.CON.KIWX.SV.W.0001.000000T0000Z-190314T2000Z/
La Porte IN-
233 PM CDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN LA PORTE COUNTY...

At 233 PM CDT, a severe thunderstorm was located near Westville,
moving northeast at 70 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Long Beach, Wanatah,
Pottawattamie Park, Michiana Shores, Byron, Hudson Lake, Waterford,
Pinhook, South Wanatah, Otis, Pottawattomie Park, Rolling Prarie,
Union Mills, Pinola, Hesston and Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8693 4172 8691 4174 8692 4176 8690
      4176 8652 4171 8652 4134 8693
TIME...MOT...LOC 1933Z 224DEG 61KT 4154 8683 

HAIL...1.75IN
WIND...60MPH
 
$$
Brown/Morris

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:32 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 14, 12:32 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
132 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Issued at 1250 AM EDT Thu Mar 14 2019

Several rounds of showers and thunderstorms are expected this
afternoon along with the chance for strong to severe storms. Very
warm and windy conditions can be expected today with highs in the
mid 60s to near 70. Cooler air will funnel back into the region
tonight into Friday, with temperatures becoming steady in the mid
30s to low 40s. Scattered to numerous rain showers are also
expected on Friday as a secondary upper level system tracks
through. This is expected to be followed by a mainly dry and cool
weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 311 AM EDT Thu Mar 14 2019

Mild/windy/showery and chances for afternoon severe storms remain
the focus today given very strong/deep southerly flow preceding
massive occluding cyclone lifting into IA and southwest WI.

The first band of showers within the main moist/conveyor belt will
continue to slowly edge east through the area early this morning,
possibly lingering east of I-69 into the late morning and early
afternoon. There will be some very weak elevated instability to
work with in this narrowing theta-e ridge which could result in
some heavier rainfall rates and embedded thunder.

Additional rounds of showers and thunderstorms are then expected
this afternoon as deep layer upward QG support increases over a
strong low level jet that will allow for greater near surface
moisture transport. A subtle secondary perturbation and moisture
surge will likely focus the next round of more intense
showers/storms early-mid afternoon along the system pre-frontal
trough/occlusion...with additional scattered activity possible
along a trailing cold front late this afternoon.

Inversion will likely keep a lid on higher gradient wind gust
potential through the morning. This likely changes at some point
this afternoon thanks to a ramp up in mixing depths and potential
for any convective segments (or just heavier showers) to tap into
higher momentum air aloft. This could support a few gusts in excess
of 45 mph.

Marginal boundary layer destabilization (250-750 j/kg of MLCAPE)
remains possible in shear dominant setup this afternoon, especially
along and southeast of US 24 between 18-22z. This supports SPC's
slight-enhanced risk for severe low topped convection during this
time. A brief tornado remains a possibility with any discrete
cells or thin line segments, though higher probs are for damaging
winds given the extremely strong background wind field and strong
forcing. This threat remains highly conditional (how much
heating/destablization?) and something that will need to monitored
through the day. Drier air then overspreads this evening in wake
of front.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 311 AM EDT Thu Mar 14 2019

An upper level wave and secondary sfc trough will trail through the
Lower Great Lakes on Friday with scattered to numerous showers
expected. Cold advection will result in much cooler/nearly steady
temps and breezy conditions as well, with snow possibly mixing in by
Friday afternoon-early evening before ending. No accumulation is
expected.

The weekend into the first half of next week will feature an
extended period of mainly dry and cool conditions as broad longwave
trough remains in place across the Eastern US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1246 PM EDT Thu Mar 14 2019

A deep upper low will move into Upper Michigan early tonight, and
then into southern Canada. Ahead of this system, a strong cold
front will sweep east across northern Indiana this afternoon.
Gusty winds are likely as the thunderstorms move across the area.
There is a good chance for stronger winds in the vicinity of the
storms. Otherwise, winds will veer to the west with lower clouds
moving back into the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel/Skipper
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 14, 2:30 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
330 AM EDT Thu Mar 14 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
330 AM EDT Thu Mar 14 2019 /230 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts in excess of 45 will be possible this afternoon.

There is also a risk for strong to severe thunderstorms this
afternoon. Damaging winds are the primary threat, though isolated
tornadoes are also possible. The higher probabilities for severe
thunderstorms are between 1 pm and 7 pm across northeast Indiana and
northwest Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Mar 14, 1:10 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
210 PM EDT THU MAR 14 2019

INZ025>027-032-033-141845-
Huntington-Blackford-Adams-Wells-Grant-
210 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRANT...BLACKFORD...
SOUTHEASTERN HUNTINGTON...WELLS AND WEST CENTRAL ADAMS COUNTIES...

At 208 PM EDT, a strong thunderstorm was located over Alexandria, or
10 miles north of Anderson, moving northeast at 100 mph.

Wind gusts up to 50 mph and nickel size hail are briefly possible
with this very fast moving storm.

This storm will be near...
  Matthews around 215 PM EDT.
  Hartford City, Gas City, Upland and Jonesboro around 220 PM EDT.
  Montpelier and Van Buren around 225 PM EDT.
  Bluffton and Markle around 235 PM EDT.

Other locations impacted by this storm include Nottingham, Mcnatts,
Poneto, Fowlerton, Travisville, Wellsburg, Reiffsburg, Liberty
Center, Mount Zion and Dillman.

This includes Interstate 69 in Indiana between mile markers 252 and
266, between mile markers 276 and 283, and between mile markers 285
and 287.

&&

LAT...LON 4085 8534 4069 8497 4057 8512 4057 8520
      4049 8520 4038 8534 4038 8572
TIME...MOT...LOC 1808Z 213DEG 88KT 4024 8569

HAIL...0.88IN
WIND...50MPH

GH
Special weather statement, Mar 14, 2:09 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
309 PM EDT THU MAR 14 2019

INZ003-MIZ077-141945-
La Porte-Berrien-
309 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...

At 308 PM EDT/208 PM CDT/, a strong thunderstorm was located over
Wheeler, moving northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
Michiana, Union Pier, Waterford, Pinhook, Otis, Pottawattomie Park,
Lakeside In Berrien County, Pinola, Hesston and Springville.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 8.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4190 8676 4177 8649 4176 8648 4176 8652
      4173 8652 4150 8693 4171 8693 4173 8691
      4178 8695
TIME...MOT...LOC 1908Z 228DEG 50KT 4149 8716

HAIL...0.50IN
WIND...50MPH

Brown/Morris
Special weather statement, Mar 14, 2:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
323 PM EDT THU MAR 14 2019

INZ026-027-033-034-142000-
Jay-Blackford-Adams-Wells-
323 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT BLACKFORD...EASTERN WELLS...
ADAMS AND NORTHWESTERN JAY COUNTIES...

At 323 PM EDT, a strong thunderstorm was located 7 miles north of
Muncie, moving northeast at 100 mph.

Wind gusts up to 50 mph and nickel size hail are briefly possible
with this very fast moving storm.

This storm will be near...
  Montpelier and Pennville around 335 PM EDT.
  Bluffton around 340 PM EDT.
  Berne and Monroe around 345 PM EDT.
  Decatur around 350 PM EDT.

Other locations impacted by this storm include Nottingham, Preble,
Magley, Poneto, Travisville, Craigville, Ceylon, Wellsburg,
Reiffsburg and Dillman.

&&

LAT...LON 4038 8522 4038 8544 4042 8545 4092 8508
      4092 8503 4076 8480 4072 8480 4032 8522
TIME...MOT...LOC 1923Z 213DEG 88KT 4030 8540

HAIL...0.88IN
WIND...50MPH

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:10 PM CDTSpecial Weather StatementIWXBlackford, Wells35 min
Mar 14, 2:23 PM CDTSpecial Weather StatementIWXAdams, Blackford, Wells37 min
Mar 14, 2:32 PM CDTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke28 min
Mar 14, 2:55 PM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph35 min
Mar 14, 2:58 PM CDTSpecial Weather StatementIWXSaint Joseph32 min
Mar 14, 3:23 PM CDTSevere Thunderstorm WarningIWXSaint Joseph22 min
Mar 14, 3:31 PM CDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph29 min
Mar 14, 3:58 PM CDTSevere Thunderstorm WarningIWXSaint Joseph32 min
Mar 14, 4:16 PM CDTSpecial Weather StatementIWXElkhart29 min
Mar 14, 4:23 PM CDTSevere Thunderstorm WarningIWXElkhart, LaGrange22 min
Mar 14, 4:46 PM CDTSpecial Weather StatementIWXNoble29 min
Mar 14, 5:16 PM CDTSevere Thunderstorm WarningIWXSteuben29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.